Wednesday, January 6, 2010

Does valium help with Meniere’s disease?

Last year I wrote a blog post about valium and Meniere’s disease. Since then I have read that some people haven’t had much luck with it or they are worried about the sedative effects that it has. My question is does valium help with Meniere’s disease?


In the middle of last month my prescription of valium ran out. I had already called in one emergency refill and I knew that the doctor would insist that I come in before getting another prescription. I really didn’t have the time last month to schedule a doctor’s appointment so I thought that I would forego with taking the valium till I could get a prescription from the doctor.

In retrospect it probably wasn’t a good idea. Just the thought of not taking the valium stressed me out. I worried that it was a vital part of my medicinal routine that not taking it would lead to me having an attack. I had taken valium on a regular basis since the beginning of last year, although I can’t say for sure I think that it has helped me.

Over the couple of weeks that I didn’t take valium I certainly felt a little light-headed than usual and I definitely took more Antivert than I normally do. And that isn’t a good tradeoff because the valium, at least to me, doesn’t leave me tired like the Antivert does. I was also taking Phenergan which is stronger than the Antivert.

Finally I decided to bite the bullet and go to the doctor and get my prescription of valium. I don’t know that it is helping me but I don’t want to break up the routine that I have had over the past year. All things considered 2009 wasn’t that bad for meniere’s.

I would really like to hear from anyone who has had good, bad or indifferent experiences with valium.

Feel free to comment and please subscribe to my RSS Feed

Thanks

14 comments:

  1. hey david,
    valium has been a real lifesaver for me. i carry it with me everywhere i go. when i feel an attack coming on,i put 1/2 of a 2mg tablet under my tongue and that's usually enough to stop it. if i feel i need more, i'll take the other half. i don't take it on a regular basis. i do take klonopin on a regular basis. my doc explained it to me like this. valium works very well because it works quickly but it also leaves your system quickly. whereas klonopin works slowly but stays in your system a long time. i take 0.5mg 3x/day. that medication got me through another year of teaching. this year, i've not been so lucky. i remind myself that this will pass. this disease will go back into "remission" at some point. i did very well for 9 years. only 2 vertigo attacks and both of those happened because the tube came out of my ear and my meniett wasn't working.

    in my opinion, valium is good to have around just in case. good luck to you!

    ReplyDelete
  2. Nicki
    I hadn't heard about klonopin. I have a doctor's appointment next month I'll ask about it.Thanks for the information.
    David

    ReplyDelete
  3. David, I'm on pretty much the same plan you are except for the Antivert. I take T-Bio 2/X per day. I take Valium (2mg pills) only on the days when I absolutely must remain upright. For instance, I started graduate school six days ago. The entire program is through distance learning except this first week where I have had to travel to the campus and study 12 hours per day for seven entire days. It's important to me to participate so I took a Valium every morning. I had planned to take a second in the afternoon just in case but I haven't needed to. There were two times when I thought I might need to go lie down but it passed. When I get back home and into my normal life again I might experiment with not taking valium on days when I normally would, just to see what happens. I'm not worried about getting addicted to valium and it doesn't make me sleepy at all. But I'm also doing a bunch of different things for my MM and I'd like to start finding out what works and what doesn't. I need a perscription for Valium so I thought I'd start there. Then again, I know it works so maybe not. When I need my pill I'm also going to try Nicki's trick of taking my pill sublingually. I bet it tastes like crap but if it's fast acting I can endure the taste. I've found that I have only about 15 minutes' warning for attack and I know taking pills under the tongue makes them absorb faster.

    ReplyDelete
  4. First of all good luck on graduate school. I hope everything works out for you.
    thanks for the comments on valium, its great to get as much feedback on this as possible. Like I said in the post I'm just not sure about the valium.
    How is the tbio working for you? the only problem that I have with it is the niacin flushes, which aren't dangerous but very annoying.
    thanks again for the input
    keep in touch
    David

    ReplyDelete
  5. I'm interested to know what it is that warns you of an attack? What is it you feel when you feel it coming on? I never really have any immediate warning; I might know that one is coming in the next day or so, but not in the next few minutes.

    ReplyDelete
  6. I think T-bio is working for me. I ran out over Christmas and didn't receive my order in time. So I went to the vitamin store to buy the individual components. I didn't want to have a break because homeopathy works best with a build up of substances in the system. I knew the dosage wouldn't be the same as T-Bio but that was a chance I had to take. I'm that convinced it works for me. I don't know what a niacin flush is. Maybe I'm getting that and don't even know it.

    ReplyDelete
  7. Bigdaddythinks,
    The niacin flush occurs about 10 minutes after I take the t-bio(not everytime that I take the t-bio, occasionally). I break out in a deep red rash all over my skin, everywhere. It makes you feel very hot and itchy, luckily it only last a few minutes and it isn't harmful.

    ReplyDelete
  8. Now this is interesting. Since I started taking T-Bio, I noticed that sometimes my arms itch for about 10 minutes. This happens every so often, not every single time. I thought perhaps I suddenly developed an allergy to something. I didn't think about it much past that except that it was weird. So now I guess I do get niacin flush. That's good to know.

    An earlier post asked how I know I'm getting an attack. The answer is, I don't know how I know, I just do and it's based on the past year's experience (that's how long I've been diagnosed and I went into spontaneous remission for about nine months of that time). One of the (many) difficulties of MM is describing the sensations. I read on the menieres.org forum where one person described it as "swimmy". That word works for me. Now, the issue is, not every "swimmy" feeling results in a full vertigo attack. By the time I can tell I'm going to get an attack, I've been feeling swimmy for at least half an hour. Sometimes the swimmy feeling goes away if I go for a walk. When I can't go for a walk, like when I'm at work, I just go for the valium without waiting. I'm down to approximately one attack per month now and I expect fewer and fewer as the medications I'm taking start to work. At this point we can all start to see how hard it is to figure out what works and doesn't because there are so many factors to keep track of and you don't always know what is working because you are trying so many things in desperation.

    ReplyDelete
  9. Thanks everybody for the great comments!

    ReplyDelete
  10. bigdaddythinks, I know what you're talking about with the 'swimmy' feeling. At my stage that tells me that I've been overdoing it and need to rest (sit) probably for a couple of hours. If I didn't rest and kept going I would just feel worse and worse. I don't remember this when I was having violent attacks, however - I would just suddenly find myself on the slippery slope and was never able to turn back.

    The other feeling I have is one I could describe as 'congested'. I don't mean nasally or anything like that, I mean that things inside my head/neck just don't feel as though they're working smoothly. To me this has often seemed like the build-up to an attack, although it is a slow process - I might wake up feeling like that but the feeling would just persist and the attack might not happen until the next day.

    ReplyDelete
  11. OMG, niacin flush. Never heard of it but have been experiencing the flush off and on for a while. Thanks for the information, saves me another doctor appointment.

    ReplyDelete
  12. t-bio will case flushing or hot flash redness of skin if you drink anything hot after you take it. i drank coffee and had this reaction and so did my mom. also happened when i laid on a heating pad after taking. iread somewhere you should wait 30 min after taking before drinking anything hot. hope this helps

    ReplyDelete
  13. It is the niacin in it that causes the redness of skin.

    ReplyDelete
  14. I have had Meneires for about 10 years. I use Daizepam every day BEFORE the onset of vertigo. I am now able to judge when and how much of a dose I need to hold off the progression of symptoms, (roaring tinnitus to fullness, deafness, and then full-blown attack leaving me with the need to take phenagren whick will knock you out. My dosage depends on the severity, I have taken 15 mg at one time if it is coming on bad enough and kept it up every four hrs.

    ReplyDelete